prolactin level 76. MRI found a 2x3mm tumor on the pituitary. My biggest problem is a weight gain of 13 lbs in a matter of months. I do athletic training with a trainer 3-4 times a week, eat a low carb/high protein diet and have been the same weight for 7 years. Now no matter how hard I work, I can only maintain the 13 lbs I gained. My doc put me on cabergoline and it dropped my levels to 42.6 after a month and a half. But she is switching me to the bro-whatever one now. She also put me on 15 mg of phentermine once a day to help with the weight and horrible fatigue. (no opinions on this please) and I lost 5 lbs quickly with it because it made my body work harder at the gym and I had to force myself to eat even just fruits and veggies during the day. Then without changing anything gained 2 lbs back in 2 days. My stomach will bloat without rhyme or reason. Without warning I will feel like I have the flu and cannot get out of bed all day. It hurts to be awake. This has happened since I knew something was wrong with my body. I know a lot of docs think there is zero correlation between the prolactin producing tumors and weight but every single woman experiences the gain. Here are my crazy symptoms:
weight gain without reason
extreme pressure in my head when I press on my lower abdomen (weird right?)
mild and constant leg cramps (gained the 2lbs back after this showed up)
pressure in my ears
dizzy when I stand up to the point of tunnel vision sometimes
ringing in my ears
nausea at night or early morning
All my hormones and thyroid are normal. My labs are fantastic. Only thing showing is high prolactin. My weight never goes down (with the phentermine exception) but the inches on my stomach go up and down every day. I can gain raise or drop 3 inches in a couple days. I'm sorry for the length of this. I have yet to hear of anyone losing all the weight or feeling good again. Any hope?
As predicted I agree with Rumpled. There is a need to rule out Cushing's disease in your situation. The prolactin elevation is not impressive and it could be related to a mild stalk effect cause by this very small microadenoma.
Do you have any other specific question?
The doctor here is simply going to reply that he cannot diagnose you.
As a fellow patient, I can give you some guidance. I am not sure what doctor is helping you, but I would make sure that you find a pituitary center, and get a neuro-endo. I would also make sure that you get copies of your labs - always. This way you can see your numbers AND see what they test as your labs may be super - but they also may not be testing enough to know what is really going on. I can also tell you that lab error, timing, and all sorts of things can be a factor - so knowing how, when etc. about testing is great so that you know if you got a good set of testing.
From your symptoms I would guess, and it is purely a guess, that you may also have some cortisol issues - so I hope that has been a factor in testing. One set of cortisol testing is not good enough to rule the issue in or out, and the testing is time critical as well as the pituitary component, ACTH, is a very fussy test.
In the patient forum, I have information in the health pages that may help you. Your symptoms should get better to a degree as the tumor is treated, but you sound like you need a specialist. I am not sure why your medication is being changed when it did lower your levels - again, I am not a doc... but I did have a couple of pit tumors myself, one being prolactinoma.
Hi Rumpled. Thanks for your input. My endocrinologist is pretty fantastic. She is the first doctor after a year of trying to not send me away saying I was a perfect specimen of health. I get my lab results via email and she calls me to explain in detail.
I have been tested multiple times for the 9 hormones the pituitary produces, thyroid, human growth hormone, cortisol, then had a 24 hour cortisol test, vitamin levels, the regular labs like cholesterol and all that. Everything is so good that they are impressed. Especially with the hormones that usually drop with a porlactinoma like sex hormones. They are all perfect. She didn't think I had cushings because I don't "fit the body type" but she tested me anyway. She had me tested for everything when I first came to see her. Then after 4 weeks off of birth control, then after being on cabergoline for a month.
She wants to switch me because she expected the levels to drop more than they did. They just sort of stopped dropping after the first 2 weeks (tested for prolactin then from 76 to 43) after another few weeks they were 42.6 So it's either up the cab or switch to bromo. We thought maybe the cab was creating the fatigue and anxiety. Also it costs me $250 for 12 pills and bromo is $65 for the same time supply. I am currently on 1 1/2 pills 0.5 a week. I've seen people that had levels of 300 drop to normal within a couple months and I've just finished 9 weeks of cab.
Did you have weight gain with your prolactinoma? Did it go back to what it was before the tumor when it was treated? I know, personal. Oh, one development. I told my doc about the leg cramps and she ordered a potassium and electrolyte test asap. The phentermine might be dropping my potassium. I will find out tomorrow. It's nice to talk to someone who has been through it. I have been searching since I was diagnosed.
I can tell you from knowing hundreds of people with Cushing's that weight gain is a symptom, but not everyone has it. I know size 2 people with it. I had it myself and did not gain weight for at least 6-7 years of my known tumor time. The *myth* of the body type is something that we with Cushing's and those with acromegaly battle - as the symptoms have to be so severe at that point that ANYONE can diagnose, but there are so many of us out there that are outside the mold who are so so sick, and the doctors seem to want to hold us up to a silly picture instead of really evaluate us. Oooops soap box.
I assume I gained with my Cushing's tumor as my prolactin levels were normal at the time. But I must say both are quite nasty in the symptom department.
I have issues with my K and Na - does she test your aldosterone and renin? That can be an adrenal issue. Cramps can also be magnesium, calcium or a host of other things.
Did you get copies of your tests? Were you tested at 8am fasting?
The drugs to lower prolactin can be fraught with side effects so keep at checking the dose, and how to take it.
How would I go about ruling out Cushing's? They did the 24 hour cortisol test. What else should be checked. And rumpled, I had the k and the aldosterone... Unsure about the na does that stand for somethin? and no renin test. Right now all the docs care about is shrinking the tumor and bringing the prolactin down to normal. No one seems to think that the weight gain is anything other than a frustration for me. But it's not normal! And it is obviously due to something wrong in my body, not my environment or choices. They say with Cushing's they look for the buffalo hump and I don't have that... Ugh I don't know!!
I happen to know many many patients with Cushing's - and if your doctor is looking for *one* symptom, then please move on to another. Symptoms can vary significantly from person to person - in that one person may have a large buffalo hump, another a small, another none - but that they all have Cushing's! Same with ALL the symptoms including weight gain, elevated cholesterol, glucose issues etc etc. I have met skinny ones, fat one, moon face, no moon face - acne no acne - whatever.
One test cannot rule Cushing's in or out. It takes several rounds. I had countless 24 hour urine tests, 8 am urine tests, 11pm saliva tests, plus a battery of blood testing on all my hormones. It took many doctors and a LOT of fighting to get it though.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.